Lortab and Constipation
There are a number of potential side effects of Lortab (hydrocodone/APAP), and constipation appears to be one of them. Most people develop some degree of constipation during treatment (due to the hydrocodone component of Lortab). Constipation can be prevented and treated with stimulant laxatives in most cases.
Lortab® (hydrocodone/APAP) is a prescription pain medication. Along with acetaminophen (also known as Tylenol® and often abbreviated as "APAP"), Lortab contains hydrocodone, an opiate narcotic. Like all narcotics, Lortab is likely to cause constipation. Although you may avoid this side effect if you take Lortab for just a few days (or if you only take it now and then), most people who take the drug will develop some degree of constipation.
Although non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, most healthcare providers agree that a laxative is necessary to prevent and treat constipation due to Lortab. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Lortab).
The use of laxatives to prevent and treat constipation due to Lortab is extremely important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack, when straining should be avoided).
Constipation is a possible side effect of narcotics that does not go away with continued use. In other words, someone who has been using Lortab for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of Lortab that cause constipation.